Format

Send to

Choose Destination
J Herb Pharmacother. 2002;2(1):57-61.

Cardiovascular adverse reactions associated with Guarana: is there a causal effect?

Author information

1
Western University of Health Sciences, College of Pharmacy, Pomona, CA, USA.

Abstract

Herbal supplements have been used as adjuncts to medical therapy for many years by various cultures. Many consumers believe that because herbal supplements are natural products, they are somewhat safer or more effective than traditional prescribed medications. This is also one reason that alternative medicine is growing and gaining more popularity. On the other hand, adverse reactions to herbal supplements or their interactions with patients' current medications are no different than pharmaceutical medicines. We report a case of premature ventricular contraction associated with two herbal supplements. These products contained multiple different herbs and both included large doses of guarana. Guarana, which is found in some supplements marketed in U.S., contains a substantial amount of caffeine. Although the exact cause of tachycardia in our report is not proven, a large amount of caffeine consumption is thought to be a possible causal effect. The purpose of this report is to remind health care professionals to evaluate and educate patients on the use of herbal products and any potential adverse reactions, drug interactions, or possible toxicities.

PMID:
15277107

Supplemental Content

Loading ...
Support Center